Illinois, 2019

Flash Flooding and Damaging Winds in Illinois, August 21 to 22, 2019

August 21 to 22, 2019 · NWS PAH · 4 events in 2 counties and zones

A cluster of strong to severe thunderstorms developed over the Interstate 64 corridor of southern Illinois during the evening. These storms produced locally damaging wind and isolated flash flooding as they drifted slowly eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A cluster of strong to severe thunderstorms developed over the Interstate 64 corridor of southern Illinois during the evening. These storms produced locally damaging wind and isolated flash flooding as they drifted slowly eastward. The storms developed as a minor 500 mb shortwave trough moved into northwest Missouri, embedded within a broad cyclonic flow over the Great Lakes region and upper Mississippi Valley. The atmosphere remained moist and unstable well into the evening. Elevated layer capes were around 2000 ahead of a weak cold front approaching the Interstate 70 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 21, 5:31 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Aug 21, 5:31 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
631 PM CDT Wed Aug 21 2019

.UPDATE...
Issued at 630 PM CDT Wed Aug 21 2019

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Friday night)
Issued at 308 PM CDT Wed Aug 21 2019

Initial convection within the WFO PAH CWA developed shortly after
1830z, generally along and just east of the surface CAPE gradient
and surface theta-e axis. As of 18z (1 pm CDT), LAPS surface data
parameters showed an arc of higher theta-e stretching from Wayne
Co. in southeast IL toward northern Johnson Co., back into Cape
Girardeau, Bollinger, Wayne, and Carter Counties in southeast
Missouri. This area will likely be the focus of mid-late afternoon
convective activity. Most of the storms that develop will likely
be outflow dominated, with limited cold pool development. A few
storms in the zone of highest CAPE gradient and moisture
convergence may produce pulse thunderstorm wind gusts. Most of
this activity should diminish in coverage and intensity by 00z
Thursday (7 pm CDT Wednesday). This activity may translate into
parts of southeast Illinois and northwest Kentucky during the late
afternoon and evening hours.

The more widespread convective scenario will develop after
midnight, as the leading edge of a minor shortwave/vorticity lobe
moves across Missouri, embedded in a broad northeastern trough.
WPC Day 1 Excessive Rainfall guidance has shifted a slight risk
for heavy (potentially flood producing) rainfall toward the I-64
corridor, extending south to route 13 in southern Illinois. The
initial focus of heavy rainfall would be associated with the
propagation of the MCS from eastern MO and central IL during the
evening and overnight hours.

This shortwave is expected to shear out with time, moving an
effective frontal boundary into and across the WFO PAH forecast
area on Thursday. With a series of mesoscale shortwaves expected
move over this boundary on Thursday and Thursday night, expect
periodic MCS (Mesoscale Convective System) development across the
area. At this point, do not have enough forecast confidence on
rainfall amounts for the consideration of and flood or flash flood
watch for the area, given the potential for occasional breaks
allowing for rain to recede from overland areas into creeks and
streams.

The boundary will gradually work southward Friday and Friday
night. There are some model differences, especially with the
Canadian, which pull the boundary and attendant precipitation
south of the WFO PAH forecast area. For now, plan to hold with the
NBM (National Blend of Models) guidance to keep rain chances
within the southern third of the WFO PAH forecast area through
Friday night.

.LONG TERM...(Saturday through Wednesday)
Issued at 308 pm CDT Wed Aug 21 2019

Models show a weak frontal boundary sitting south of the PAH
forecast area through the weekend.  Along with a couple of weak
upper level trofs moving over the middle Mississippi and lower Ohio
valleys, scattered showers and thunderstorms are possible through
Sunday, especially across our southern half of counties and during
the late morning and afternoon hours.  The best chance of a
completely dry period will be late Sunday night.

As we get into next week, weak upper level disturbances will be the
focus of any convective activity as southerly winds bring in more
low level moisture.   We will have slight to low chances for showers
and storms Monday through Wednesday, with the best chances during
the daylight hours.

Over the weekend, easterly surface flow will keep high temperatures
well below normal, with readings from around 80 degrees to the
middle 80s.  Southerly flow will return for the work week, and as a
result, temperatures will moderate back to seasonal readings along
with a rise in dew points back into the middle 70s.

&&

.AVIATION...
Issued at 630 PM CDT Wed Aug 21 2019

Confidence for convective activity impacting the terminals over
the next 24 hours is not high, especially when it comes to the
timing of said convection. Ongoing current convection will likely
continue impacting KCGI and possibly KPAH over the next 1-3 hours
and then a brief lull in the action is expected. However, late
this evening and especially overnight, there is a fairly strong
signal of more convection. How widespread and whether or not it
will be heavy enough to bring cigs/vsbys down to MVFR or lower
categories is still in question, as it the exact timing. We may
end up having multiple waves of convection throughout the rest of
the TAF forecast so decided to go with VCTS and PROB30 groups for
now. Winds will be light and variable and aob 5 kts for the most
part. Fog will likely be an issue at a couple of the sites as well
later tonight.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Aug 21, 2:16 PM CST, 5 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
316 PM CDT Wed Aug 21 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
316 PM CDT Wed Aug 21 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are again expected this afternoon and this
evening. Some of the storms may produce gusty winds, hail, and
heavy rainfall. A few storms may pulse up to severe levels.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There is a daily chance of thunderstorms through the entire period
as a front wavers across our region. A few storms may be strong to
severe on Thursday, otherwise the primary hazards will be
lightning and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However,
spotters are encouraged to report any instances of flooding,
strong winds, or hail.

York/Smith

In the hours before

Local storm report, Aug 21, 2:42 PM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
342 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             FREMONT                 36.95N 91.17W
08/21/2019  E1.00 INCH       CARTER             MO   BROADCAST MEDIA

            QUARTER SIZE HAIL MIXED IN WITH A LOT OF PEA
            TO HALF INCH SIZED HAIL.

&&
Special weather statement, Aug 21, 2:48 PM CST, 5 hours 15 minutes before
Special Weather Statement
National Weather Service Paducah KY
348 PM CDT Wed Aug 21 2019

MOZ086-087-100-212130-
Wayne MO-Bollinger MO-Cape Girardeau MO-
348 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOLLINGER...NORTHEASTERN
WAYNE AND CENTRAL CAPE GIRARDEAU COUNTIES UNTIL 430 PM CDT...

At 347 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Patton to Cascade. Movement was east at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Jackson, Marble Hill, Bollinger Mill State Historic Site,
Burfordville, Millersville, Leopold, Cascade, Grassy and Glenallen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3732 9042 3731 9015 3741 9014 3748 8994
      3742 8951 3713 9019 3730 9047
TIME...MOT...LOC 2047Z 287DEG 15KT 3743 8994 3728 9028

SMITH
Special weather statement, Aug 21, 3:29 PM CST, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
429 PM CDT Wed Aug 21 2019

KYZ019-212145-
Daviess KY-
429 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DAVIESS COUNTY UNTIL
445 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
Whitesville, or 13 miles east of Owensboro, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Whitesville and Knottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3762 8692 3778 8707 3786 8691 3784 8691
      3783 8690 3784 8689 3784 8686 3783 8685
      3779 8682 3774 8682 3771 8686 3767 8682
TIME...MOT...LOC 2129Z 288DEG 29KT 3772 8686

SMITH
Special weather statement, Aug 21, 3:38 PM CST, 4 hours 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
438 PM CDT Wed Aug 21 2019

MOZ086-087-212230-
Bollinger MO-Cape Girardeau MO-
438 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BOLLINGER AND
SOUTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 530 PM CDT...

At 437 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millersville to near Leopold to 8 miles
south of Grassy. Movement was east at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Jackson, Marble Hill, Bollinger Mill State Historic Site,
Burfordville, Millersville, Leopold, Oak Ridge, Whitewater, Zalma and
Allenville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3710 9021 3720 9009 3750 8987 3749 8957
      3723 8974 3713 8987
TIME...MOT...LOC 2137Z 264DEG 17KT 3746 8982 3722 8999 3712 9014

SMITH
Special weather statement, Aug 21, 4:47 PM CST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
547 PM CDT Wed Aug 21 2019

MOZ100-109-110-212330-
Butler MO-Stoddard MO-Wayne MO-
547 PM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...NORTHWESTERN
STODDARD AND NORTH CENTRAL BUTLER COUNTIES UNTIL 630 PM CDT...

At 547 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Wappapello State Park, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lake Wappapello State Park, Puxico, Hendrickson, Wappapello and
Shook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3704 9052 3709 9022 3709 9015 3687 9016
      3686 9047
TIME...MOT...LOC 2247Z 260DEG 18KT 3695 9040

SP

The radar

The Evansville,IN radar (KVWX), 106 km away, was scanning. The volume nearest the first event began at 02:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
August 21, 8:03 PM CST to 8:18 PM CST
Where
Jefferson County, 0.5 mi E of Dix to 8 mi N of Bluford
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
38.430, -88.921

Trees were reported down along County Road 2200N and Highway 37 in north Jefferson County, from Dix eastward.

Thunderstorm Wind, Wayne

When
August 21, 8:40 PM CST
Where
Wayne County, Fairfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.380, -88.370

A tree was down on a residential street in the city.

Flash Flood, Jefferson

When
August 21, 10:00 PM CST to August 22, 2:00 AM CST
Where
Jefferson County, Bluford to 1.69 mi SSE of Harmony
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.330, -88.750

Water was reported over County Road 1900E in northeast Jefferson County. Rainfall was estimated by radar close to 1.75 inches in 30 minutes in that area.

Flash Flood, Wayne

When
August 21, 10:15 PM CST to August 22, 2:15 AM CST
Where
Wayne County, Fairfield to 4 mi WNW of Fairfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.380, -88.370

Major routes around Fairfield were closed by flash flooding. Portions of U.S. Highway 45 south of Fairfield and Highway 15 west of Fairfield were impassable due to flooding.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841433, 841430, 845429, 845440.